4 doctors weighed in:

I am constipated and probably need to take a laxative but am worried about side effects. Do laxatives give you diarrhea

4 doctors weighed in
Dr. Joshua Katz
Surgery - Colorectal
2 doctors agree

In brief: Laxatives

This is a loaded question.
Start by defining exactly what you mean by constipation, and keeping a journal of what happens daily. Laxatives may or may not be appropriate and should be used regularly only under medical supervision. To address constipation on your own, first eat 3 regular meals per day, drink two liters of water per day, cut out caffeine and alcohol, and add fiber to each meal.

In brief: Laxatives

This is a loaded question.
Start by defining exactly what you mean by constipation, and keeping a journal of what happens daily. Laxatives may or may not be appropriate and should be used regularly only under medical supervision. To address constipation on your own, first eat 3 regular meals per day, drink two liters of water per day, cut out caffeine and alcohol, and add fiber to each meal.
Dr. Joshua Katz
Dr. Joshua Katz
Thank
Dr. Troy Reyna
Surgery - Pediatric

In brief: Yes

If laxatives are used excessively or not according to directions, one can have diarrhea.

In brief: Yes

If laxatives are used excessively or not according to directions, one can have diarrhea.
Dr. Troy Reyna
Dr. Troy Reyna
Thank
Get help from a real doctor now
Dr. Adam Smith
Board Certified, Internal Medicine
13 years in practice
382K people helped
Continue
108,000 doctors available
Read more answers from doctors